MAUDE Adverse Event Report: ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM

ALPHATEC SPINE INC SET SCREW (TI-6AL-4V ELI); PEDICLE SCREW SYSTEM
Model Number 47127
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/10/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Both the backed out set screw and mating polyaxial screw were explanted and returned for evaluation.The set screw investigation resulted in detection of wear marks on the bottom surface of the set screw that are not typical when compared to set screw wear marks of intended use.When used as intended the set screw will have symmetric marks.The explant set screw shows uneven marks, significantly deformed threads, and a "starburst" pattern (on half the set screw).The "starburst" wear pattern on the bottom surface of the set screw is indicative of motion between rod and screw.Therefore, the set screw disengagement may be attributed to repeated motion at the rod-screw interface resulting in set screw back out.Additional evaluation of the polyaxial screw resulted in detection of wear on the rod slot surfaces.The rod slot surfaces specifically contact the rod and the wear marks in the rod slot imply that there was motion between screw and rod.The motion is a result of non-locked down construct; which could be caused by non-normalization of the rod at final lockdown or user error.
 
Event or Problem Description
Revision surgery was conducted on (b)(6) 2019 to remove an arsenal set screw which had backed out approximately 6 months post-op.The arsenal spinal fixation system was originally implanted on (b)(6) 2018.

Brand Name
SET SCREW (TI-6AL-4V ELI)
Common Device Name
PEDICLE SCREW SYSTEM
Manufacturer (Section D)
ALPHATEC SPINE INC
5818 el camino real
carlsbad CA 92008
MDR Report Key8577967
Report Number2027467-2019-00022
Device Sequence Number1638652
Product Code NKB
UDI-Device Identifier00840967124582
UDI-Public(01)00840967124582(10)8038401
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K133221
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 04/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number47127
Device Catalogue Number47127
Device Lot Number8038401
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/12/2019
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/12/2019
Initial Report FDA Received Date05/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age67 YR